Home |
Tags: High Cholesterol | statins | muscle | pain

Are Statins Causing My Muscle Pain?

By    |   Wednesday, 04 Mar 2015 10:42 AM

Question: I have muscle pain across my chest, back, and stomach and my doctor believes it is caused by the statin I was taking. I went off it for three months and the pain did not subside much. What is a normal time frame to see a reduction in muscle pain? I have been on Zocor, Lipitor, Pracachol (40  milligrams) and now am taking 5 milligrams of Crestor. I have been taking statins for over 30 years. What do you recommend? 

Dr. Hibberd's answer: 

Generally, muscle pain that remains months after statin use is discontinued is not caused by the cholesterol-lowering drug. Normally the aches will start to clear within days of stopping the statin, but the residual minor aches may indeed take months to clear completely.

Often the most common aches seen with statins are related to a CoQ10 enzyme deficiency. This can be prevented by taking CoQ10 supplements (50-100 milligrams twice a day) prior to re-initiating statin therapy.

You must be sure that the muscle aches you have had are not associated with elevations of your muscle enzyme (CPK). Elevations of CPK associated with statins are far less common with the newer statins, but are not uncommonly seen when severe illness hits and multiple new medications or antibiotics are used that interfere with statin metabolism in the liver. Be sure your doctor has excluded rhabdomyolysis as a causative factor. This condition is associated with severe illness and is seen in increased frequency by those on statin treatment.

Many supplements, especially niacin products may interfere with statins to cause rhabdo, so be sure you are not using supplements with your medicines that your physician is unaware of. Of all the statins you have mentioned, Crestor has the lowest incidence of muscle complaints in my experience.

You might discuss the CoQ10 issue with your physician. Perhaps it until things straighten out might be a good move. In the meantime, be sure your doctor has checked you for other causes of muscle ache, especially since it has not totally cleared before you have restarted statin treatment with Crestor.

© 2017 NewsmaxHealth. All rights reserved.

   
1Like our page
2Share
Dr-Hibberd
Generally, muscle pain that remains months after statin use is discontinued is not caused by the cholesterol-lowering drug.
statins, muscle, pain
348
2015-42-04
Wednesday, 04 Mar 2015 10:42 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved